The Medical Letter on Drugs and Therapeutics
FROM
ISSUE
1429
Subscribers: Log in to read full issue.  Not a subscriber?  Subscribe or purchase issue.
In Brief: Fluoroquinolones and Peripheral Neuropathy

The FDA is requiring new warnings about peripheral neuropathy in the labeling of all oral and injectable fluoroquinolones. The potential for this class of antibiotics to cause peripheral neuropathy was first identified more than 10 years ago and a warning was added to their labels in 2004. The new warnings are based on a recent review of the FDA’s Adverse Event Reporting System (AERS) database.1

The onset of peripheral neuropathy can occur rapidly, often within a few days of starting a fluoroquinolone, and in some patients the disorder may be permanent. Symptoms include pain, tingling, burning, numbness, weakness, and change in sensation to touch, pain, and temperature in the arms and/or legs. If peripheral neuropathy develops in a patient taking a fluoroquinolone, the drug should be stopped and an antibacterial from a different class should be used instead. ... more      

The Medical Letter is a subscriber-funded nonprofit organization that publishes critical appraisals of new prescription drugs and comparative reviews of drugs for common diseases.

Would you like to read the rest of this issue?  Gain access below.

Subscribe
Subscriptions to The Medical Letter on Drugs and Therapeutics include:
  • Print version published and mailed biweekly (26 issues/year)
  • Unlimited online access to current and past issues (1988 - present)
  • Mobile App for iOS, Android, and Kindle Fire
  • FREE online per issue CME/CE
Purchase this issue:
Title: Issue 1429
 Downloadable, electronic issue - $45


Gain access through your organization
Ask your librarian to consider an Institutional Subscription to The Medical Letter.
Recommend to your librarian